Texas, 2018Flash Flood and Damaging Wind in Texas, July 13, 2018
July 13, 2018 · NWS EPZ · 2 events in 1 county or zone
A weak upper trough was located near the Rio Grande Valley with an associated surface trough. Dew points were up into the lower 60s around El Paso and some wind shear and instability over the region contributed to a severe thunderstorm developing over eastern parts of El Paso which also brought heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper trough was located near the Rio Grande Valley with an associated surface trough. Dew points were up into the lower 60s around El Paso and some wind shear and instability over the region contributed to a severe thunderstorm developing over eastern parts of El Paso which also brought heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 13, 12:33 PM MST, 5 hours 42 minutes earlier.
Area forecast discussion, Jul 13, 12:33 PM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
133 PM MDT Fri Jul 13 2018
.SYNOPSIS...
An active monsoon pattern will continue through the weekend, with
plenty of moisture available to fuel daily thunderstorms.
Thunderstorms today and through the weekend will be very slow
moving, and will start by building over mountains, before
spreading into the lowlands. Expect storms to last well into the
evening hours. As is often the case, some areas will be drenched,
while others will stay dry. Highly localized flooding and
dangerous cloud to ground lightning will be the primary threats
with these storms, along with strong wind gusts. Thunderstorm
chances will diminish Tuesday and Wednesday, with temperatures
slowly rising through the end of the week.
&&
.DISCUSSION...
Upper level pattern across the CONUS still similar to the past
few days with dual mid-level anticyclone centers -- one over Utah,
the other centered over the mid-Mississippi Valley. In between
the two high centers is a shortwave trough over western Kansas,
which trails into northern New Mexico. Mid and low-level water
vapor satellite imagery suggests a weak vort max over eastern
Socorro County in NM, embedded in a weak inverted trough, most
readily seen in 200mb streamlines 345K PV analysis. This little
disturbance appears to be helping convection develop, along with
orographic uplift in a moderately unstable environment with weak
CIN.
At the surface, 60s dewpoints are common area-wide, with a few
spots in the lower and middle-50s (mostly areas that did not see
much rain yesterday). Morning RAOB yielded a healthy PW value of
1.47 inches.
Steering flow is nearly nil across the area, and thunderstorms
which have developed are not so much "moving" as they are
propagating into lower elevations. Expect thunderstorms to
continue to develop along mountain ranges (including the desert
mountain ranges), eventually generating outflow boundaries that
will become the primary forcing mechanism for additional
thunderstorm development this evening.
Highly localized torrential downpours and flash flooding will be
the main hazards with these storms. For what it's worth, storms
so far have been a little more active with CG lightning compared
to yesterday.
Today's pattern will repeat itself tomorrow and Sunday, as
moisture remains trapped under light and variable mid-level winds.
(PW values stay in the 1.30-1.40 inch range through this period).
Again, with a lack of any strong, larger-scale forcing mechanism,
orographic lift will prevail, followed by outflow boundary
convergence in the lowlands. Also, any leftover MCVs or other
convectively-induced vort maxes can play a role over the weekend,
but are impossible to accurately predict.
A stronger inverted trough, currently near the southern tip of
Texas, will pass to our south on Monday. Divergence aloft ahead of
this feature will be maximized south of the Border, and the main
effects of this system will be to pull in some drier continental air
aloft on its backside on Tuesday, likely putting the brakes on our
several days-long monsoon burst. The subtropical ridge looks to
redevelop over the Great Basin, with a ridge axis extending SE
over New Mexico Tue/Wed. Mid-level temperatures increase markedly
under this ridge axis -- with the GFS showing 500 mb temps in thee
-3 to -4C range (versus our more recent -6 to -8C).
Towards the end of the week, the subtropical ridge looks to
continue to strengthen and broaden as it drifts closer to New
Mexico, raising temperatures and diminishing precip coverage.
&&
.AVIATION...Valid 14/00-15/00Z.
Moisture remains plentiful, thus scattered thunderstorms and showers
will stay in the forecast thru the period for all terminals. Best
chances for convection will be between 00Z and 06Z and again after
18Z. During these times look for SCT -TSRA AND +TSRA/WIND VRB15G35KT
with CIGS 040-060. Occasional MVFR ceilings and LCL VSBY 3-5SM AGL
will also be possible with any heavier storms passing directly over
individual terminals. Otherwise expect SCT060-080 SCT-BKN120 BKN-
OVC250 to prevail outside of convective episodes.
&&
.FIRE WEATHER...
The current monsoon pattern is keeping sufficient moisture in place
allowing for daily chances for wetting precip across all zones
through the weekend and into much of next week. There will be a
slight drying trend towards the end of next week as high pressure
aloft move overhead, but probably not enough to completely erase
rain chances. As such look for Min RH values to stay elevated in the
30 to 40 percent range across the lowlands and a bit higher for the
mountains through early next week with readings only falling off by
5 to 10 percent later next week. Meanwhile thunderstorm coverage
looks to remain widely scattered the next several days with initial
convection over higher terrain and activity spreading over the
lowlands during the late afternoon and evening hours. Individual
storms will likely be slow moving, resulting in localized heavy rain
and the possibility of some flooding. In addition winds will be
gusty and erratic near storms with outflows of 40 to 45 mph
common.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 93 72 93 / 50 50 40 30
Sierra Blanca 69 92 69 91 / 40 50 30 40
Las Cruces 69 90 68 90 / 50 60 40 30
Alamogordo 70 89 69 90 / 40 40 30 40
Cloudcroft 53 69 53 70 / 50 80 50 70
Truth or Consequences 68 88 69 89 / 50 50 40 40
Silver City 63 81 64 81 / 50 70 50 60
Deming 68 90 68 90 / 50 60 50 50
Lordsburg 68 89 68 87 / 50 50 40 50
West El Paso Metro 73 91 72 91 / 50 50 40 30
Dell City 69 95 69 96 / 30 30 30 40
Fort Hancock 72 94 72 94 / 40 40 30 40
Loma Linda 67 86 67 88 / 50 60 40 40
Fabens 70 90 70 92 / 50 40 40 30
Santa Teresa 70 92 69 91 / 50 50 40 30
White Sands HQ 70 90 71 90 / 50 60 50 40
Jornada Range 68 90 68 90 / 50 60 40 50
Hatch 69 90 69 91 / 50 60 40 40
Columbus 70 91 69 90 / 50 50 50 50
Orogrande 71 90 71 91 / 50 50 40 40
Mayhill 58 77 58 78 / 40 80 60 60
Mescalero 57 77 58 80 / 40 80 50 70
Timberon 57 77 57 78 / 50 80 50 70
Winston 58 80 58 81 / 60 80 50 60
Hillsboro 64 86 64 87 / 50 80 50 50
Spaceport 66 88 67 89 / 50 60 40 40
Lake Roberts 55 79 56 80 / 50 70 50 60
Hurley 63 84 63 83 / 50 70 50 60
Cliff 60 86 62 86 / 40 60 40 50
Mule Creek 63 84 64 83 / 40 70 40 60
Faywood 65 85 65 85 / 50 70 40 50
Animas 68 89 68 87 / 50 70 40 60
Hachita 67 89 66 88 / 50 70 50 50
Antelope Wells 66 85 65 85 / 50 70 60 60
Cloverdale 64 81 64 82 / 50 70 50 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
25-Hardiman / 27-Laney
In the hours before
Special weather statement, Jul 13, 5:54 PM MST, 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
654 PM MDT FRI JUL 13 2018
TXZ418-419-140145-
Eastern/Central El Paso County TX-Western El Paso County TX-
654 PM MDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 745
PM MDT...
At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Mission Valley, moving east at 10 mph.
Winds in excess of 50 mph with Blowing Dust will be possible with
this storm.
Locations impacted include...
Central El Paso, Horizon City, Socorro, East El Paso, Fort Bliss, Far
East El Paso, Mission Valley, Sparks, Montana Vista, Fort Bliss
Northeast, Homestead Meadows and West El Paso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3169 10635 3171 10637 3174 10639 3176 10645
3176 10647 3175 10648 3175 10649 3176 10650
3179 10651 3188 10620 3163 10617 3163 10631
TIME...MOT...LOC 0053Z 260DEG 14KT 3173 10639
GNLFlash Flood, El Paso
- When
- July 13, 6:15 PM MST to 8:00 PM MST
- Where
- El Paso County, 2.82 mi SSE of (Elp)el Paso Intl Ar to 3.88 mi SE of (Elp)el Paso Intl Ar
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.765, -106.356
Flooding was reported between McRae and Wedgewood starting around 720pm. A water rescue was necessary on Bywood Drive between Eads and Fierro near Eastwood Middle School.
Thunderstorm Wind, El Paso
- When
- July 13, 6:20 PM MST
- Where
- El Paso County, 0.41 mi NNW of (Elp)el Paso Intl Ar
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.805, -106.383
An 82 mph wind gust was recorded at the El Paso International Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13 to 18, 20189 deaths · 8 events
- Wildfire in California, July 13 to 31, 20184 deaths · 18 injured · 2 events
- High Surf in North Carolina, July 13, 20181 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 13, 20181 injured · $289,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Wind in New Mexico, July 13, 2018$255,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Iowa, July 13, 20182 injured · $21,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, July 13, 2018$47,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Iowa, July 13, 2018$33,000 · 1.5 in hail · 5 events
- Heat in Texas, July 13, 201821 events
- Flash Flooding and Damaging Winds in Georgia, July 13 to 14, 2018$19,000 · 50 kt wind · 6 events
- Heat in Louisiana, July 13, 201817 events
- Flash Flooding and Damaging Winds in Iowa, July 13 to 14, 201865 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773610, 773606.